Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 29, NWS Houston/Galveston, TX

April 28, 2009Grimes County, Madison County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 28, 2009, 4:42 PM CDT for Grimes County, Madison County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2009, 4:42 PM CDT (21:42 UTC)
Expired
Apr 28, 2009, 5:15 PM CDT
In force
33 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Grimes County, TX, Madison County, TX

The radar

The Ft Hood radar (KGRK), 131 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 282142
TORHGX
TXC185-313-282215-
/O.NEW.KHGX.TO.W.0029.090428T2142Z-090428T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
442 PM CDT TUE APR 28 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GRIMES COUNTY IN SOUTHEAST TEXAS...
  WESTERN MADISON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 515 PM CDT

* AT 439 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
  THIS TORNADO WAS LOCATED NEAR NORTH ZULCH... MOVING EAST AT 10 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORMANGEE AND MADISONVILLE.

AT 439 PM STORM SPOTTERS REPORTED A FUNNEL CLOUD WITH THIS STORM 
ALONG FM 1452 APPROXIMATELY 2 MILES WEST OF HIGHWAY 39. THIS IS 
NORTHWEST OF NORTH ZULCH AND SOUTH OF NORMANGEE.

IN ADDITION TO THE TORNADO THREAT...THIS STORM IS CAPABLE OF 
PRODUCING SMALL HAIL AND STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3081 9588 3083 9617 3087 9618 3102 9617
      3106 9608 3109 9587
TIME...MOT...LOC 2141Z 280DEG 3KT 3094 9613

$$
1 follow-up statement
000 
WWUS54 KHGX 282209
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
509 PM CDT TUE APR 28 2009

TXC185-313-282215-
/O.CON.KHGX.TO.W.0029.000000T0000Z-090428T2215Z/
MADISON TX-GRIMES TX-
509 PM CDT TUE APR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR GRIMES
AND MADISON COUNTIES...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED NEAR NORTH ZULCH...OR  12 MILES
WEST OF MADISONVILLE...AND MOVING EAST AT 10 MPH.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A FUNNEL CLOUD WITH THIS 
STORM TO THE NORTHEAST OF NORTH ZULCH AT APPROXIMATELY 405 PM CDT.

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORMANGEE

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3081 9588 3083 9617 3087 9618 3102 9617
      3106 9608 3109 9587
TIME...MOT...LOC 2208Z 280DEG 3KT 3094 9610

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:36 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 28, 3:36 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 PM CDT TUE APR 28 2009

.DISCUSSION...
THANKFULLY THE SURGE OF MOISTURE FROM THE GULF IS NOT HAVING A LOT
OF IMPACT ON CONVECTIVE DEVELOPMENT SO FAR THIS AFTN. WITH WEAK/NO
SIGNIFICANT SFC BOUNDARIES IN THE AREA...THE FOCUS OF THE STRONGER
PCPN HAS REMAINED TO OUR NORTH. AS SUCH...WILL BE DROPPING THE FFA
WITH THE NEXT PACKAGE.

NOT GOING TO MAKE TOO MANY CHANGES WITH THE REST OF THE FCST PACK-
AGE. WILL BE EXPECTING AT LEAST SCT PCPN THESE NEXT FEW DAYS GIVEN
THE VERY MOIST/UNSTABLE AIRMASS OVER THE CWA AND THE CONTINUED IN-
FLUX OF SHORTWAVES FROM THE W/SW (PER THE WEAK UPPER LEVEL TROF).
SHORT-RANGE PROGS PICKING UP ON ONE DISTURBANCES FOR TOMORROW AFTN
AND THEN ANOTHER EARLY THU. PERHAPS A BREAK FOR FRI..BUT MODELS DO
KEEP THE ANTENNAE RAISED FOR SUN AS A MORE SIGNIFICANT S/WV SYSTEM
DIGS SWD AND MOVES ACROSS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  83  67  83  68 /  60  30  50  30  30
HOUSTON (IAH)              66  84  68  84  70 /  50  30  30  20  20
GALVESTON (GLS)            69  81  70  80  73 /  50  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&
Hazardous weather outlook, Apr 28, 7:24 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CDT TUE APR 28 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
724 AM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING CONCERNS ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST
AREA THROUGH THIS EVENING. SLOW MOVING THUNDERSTORMS...WITH
REBUILDING CELLS OFF TO THE WEST...WILL PASS OVER REGIONS THAT
HAVE ALREADY RECEIVED 4-PLUS INCHES OF RAIN THIS MORNING. PLEASE
REFER TO THE APPROPRIATE FLOOD WATCHES AND WARNINGS TO KEEP
ABREAST OF THIS ONGOING SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAIN HAZARDOUS WEATHER THREAT WILL BE WITH RETURNING
THUNDERSTORMS. AS OF NOW...THUNDERSTORMS ARE FORECAST TO
PRIMARILY AFFECT THE WESTERN AND NORTHERN COUNTIES OF OUR COUNTY
WARNING AREA. THE BEHAVIOR OF THESE STORMS WILL ULTIMATELY
DETERMINE THE DAY-TO-DAY THREATS...WHETHER THEY BE FLOODING
CONCERNS OR SEVERE WEATHER ELEMENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER VIGILANCE WILL BE NEEDED...AND GREATLY APPRECIATED...OVER THIS
COMING WEEK.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:03 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more117 min
Apr 27, 7:04 PM CDTAreal Flood AdvisoryHGXPolk, San Jacinto3 hr
Apr 27, 7:26 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty64 min
Apr 27, 7:30 PM CDTSpecial Marine WarningHGX90 min
Apr 27, 7:33 PM CDTSpecial Marine WarningHGX87 min
Apr 28, 1:12 AM CDTAreal Flood AdvisoryHGXHarris63 min
Apr 28, 1:50 AM CDTFlash Flood WarningHGXGrimes, Harris, Montgomery, Waller115 min
Apr 28, 2:51 AM CDTSevere Thunderstorm WarningHGXHarris, Waller39 min
Apr 28, 3:27 AM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Fort Bend and 13 more12 hr
Apr 28, 3:41 AM CDTFlash Flood WarningHGXFort Bend, Harris, Montgomery, Waller3 hr
Apr 28, 4:07 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris53 min
Apr 28, 4:24 AM CDTTornado WarningHGXHarris36 min
Apr 28, 4:27 AM CDTRiver Flood WarningHGXHarris3 days
Apr 28, 4:27 AM CDTRiver Flood WarningHGXHarris, Montgomery41 hr
Apr 28, 4:49 AM CDTRiver Flood WarningHGXHarris4 hr
Apr 28, 5:09 AM CDTRiver Flood WarningHGXHarris41 hr
Apr 28, 5:32 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Harris, Montgomery, Waller and 1 more118 min
Apr 28, 5:37 AM CDTRiver Flood WarningHGXHarris23 hr
Apr 28, 5:48 AM CDTRiver Flood WarningHGXFort Bend, Harris4 days
Apr 28, 6:12 AM CDTRiver Flood WarningHGXHarris54 hr
Apr 28, 6:27 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris, Waller3 hr
Apr 28, 6:29 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris, Waller3 hr
Apr 28, 6:29 AM CDTRiver Flood WarningHGXHarris110 min
Apr 28, 6:33 AM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Waller, Washington117 min
Apr 28, 7:51 AM CDTSmall Craft AdvisoryHGX23 hr
Apr 28, 8:24 AM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Waller, Washington66 min
Apr 28, 9:35 AM CDTRiver Flood WarningHGXMontgomery11 hr
Apr 28, 9:43 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery3 hr
Apr 28, 9:51 AM CDTFlash Flood WarningHGXBrazos, Madison114 min
Apr 28, 10:02 AM CDTRiver Flood WarningHGXHarris9 hr
Apr 28, 10:02 AM CDTRiver Flood WarningHGXHarris101 min
Apr 28, 10:02 AM CDTRiver Flood WarningHGXHarris5 hr
Apr 28, 11:08 AM CDTFlash Flood WarningHGXHarris, Montgomery112 min
Apr 28, 1:23 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Washington62 min
Apr 28, 2:31 PM CDTRiver Flood WarningHGXHarris, Montgomery31 hr
Apr 28, 2:31 PM CDTRiver Flood WarningHGXHarris, Montgomery40 hr
Apr 28, 2:31 PM CDTRiver Flood WarningHGXHarris, Montgomery21 hr
Apr 28, 3:38 PM CDTTornado WarningHGXBrazos, Madison37 min
Apr 28, 4:16 PM CDTTornado WarningHGXMadison29 min
Apr 28, 5:16 PM CDTTornado WarningHGXMadison29 min
Apr 28, 5:46 PM CDTTornado WarningHGXMadison29 min
Apr 28, 6:09 PM CDTFlash Flood WarningHGXMadison111 min
Apr 28, 6:38 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison6 days

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.